Colorado, 2015Heavy Rain in Colorado, August 27, 2015
August 27, 2015 · NWS GJT · 1 event in 1 county or zone
Heavy rainfall initiated a significant rock slide which closed a major highway in the central Colorado mountains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall initiated a significant rock slide which closed a major highway in the central Colorado mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 27, 2:46 PM MST, 6 hours 44 minutes earlier.
Area forecast discussion, Aug 27, 2:46 PM MST, 6 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
346 PM MDT THU AUG 27 2015
.SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)
ISSUED AT 345 PM MDT THU AUG 27 2015
THE UPPER LEVEL TROUGH THAT BROUGHT THE UNSETTLED WEATHER TO THE
AREA YESTERDAY THROUGH THIS MORNING...HAS MOSTLY MOVED EAST OF THE
CONTINENTAL DIVIDE THIS AFTERNOON. LINGERING MOISTURE...ALONG
WITH DAYTIME HEATING WILL ALLOW SOME SHOWERS AND THUNDERSTORMS TO
PERSIST OVER THE AREA INTO THE EVENING. THE BEST COVERAGE WILL BE
OVER THE COLORADO MOUNTAINS...ESPECIALLY ALONG THE NORTHERN
DIVIDE. HOWEVER DRIER AIR WILL CONTINUE TO MOVE IN FROM THE
WEST...WITH CLEARING SKIES BY LATE EVENING. NIGHTTIME LOWS SHOULD
BE A TAD BIT COOLER TONIGHT IN THE WAKE OF THE UPPER
DISTURBANCE...AND DUE TO A DRIER AIR MASS.
HIGH LATITUDE ENERGY DROPPING INTO THE NORTHEAST PACIFIC WILL CARVE
OUT A DOMINATE TROUGH ALONG THE LEFT COAST OF NOAM FRIDAY INTO
SATURDAY MORNING. THIS PUSHES THE AXIS OF THE SUBTROPICAL RIDGE OVER
THE NORTHERN ROCKIES TO THE DAKOTAS...BECOMING POSITIVELY TILTED AS
THE SOUTHERN END WILL BE LAGGING BACK TO NEAR THE 4 CORNERS. DRIER
AIR IN THE NORTHERLY FLOW ON THE LEADING EDGE OF THE RIDGE KEEPS
SHOWERS MAINLY FOCUSED OVER THE THE EASTERN DIVIDE MOUNTAINS
TOMORROW AFTERNOON. THIS CONVECTIVE ACTIVITY SHOULD QUICKLY DIMINISH
WITH THE ONSET OF DARKNESS AS FORCING REMAINS WELL OF TO THE
NORTHWEST. 315K SURFACES SHOW UPSLOPE FLOW DIRECTING MOSITURE OVER
THE LOWER PASSES OF NEW MEXICO THEN BACK NORTHWARD EARLY SATURDAY
MORNING. TEMPERATURES WILL BE POP BACK ABOVE NORMAL FOR FRIDAY.
.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 345 PM MDT THU AUG 27 2015
THE PREDICTABILITY AND PROBABILITY OF A LARGE WESTERN
NOAM TROUGH AND EAST NOAM RIDGE IS FAIRLY HIGH WILL INTO NEXT WEEK
SO CONFIDENCE HIGHER THAN AVERAGE IN THE LARGE SCALE PATTERN. THE
PUSH OF MOISTURE UP THE WEST SIDE OF THE ROCKIES EARLY SATURDAY AND
A WEAKENING BRANCH OF THE SUBTROPICAL JET WILL FAVOR CONVECTION OVER
THE COLORADO MOUNTAINS ON SATURDAY. THE WEST COAST TROUGH WILL THEN
BUILD FARTHER INLAND SUNDAY INTO EARLY NEXT WEEK WITH AN ADDITIONAL
TAP OF PACIFIC MOISTURE FEEDING INTO THE GREAT BASIN ON THE
SOUTHWEST FLOW. AN INCREASE OF CONVECTIVE ACTIVITY SUNDAY SHOULD
PEAK ON MONDAY OVER OUR CWA AS MED RANGE MODELS ARE ALL PICKING OUT
A MORE DEFINED PIECE OF ENERGY MOVING OVER THE REGION. BEYOND THIS
THE SOUTHWESTERLY FLOW APPEARS TO BE DRYING OUT...LEAVING THE MAIN
FOCUS FOR STORMS EAST OF THE DIVIDE WHERE GULF MOISTURE WILL BE
IN PLACE. TEMPERATURES STAY AT OR ABOVE NORMAL THROUGH THE PERIOD.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1055 AM MDT THU AUG 27 2015
UNTIL AROUND 20Z...AN ENHANCED AREA OF RAIN SHOWERS WILL CONTINUE
TO TRACK FROM WEST TO EAST ACROSS WEST-CENTRAL COLORADO. THE BACK
END OF THESE SHOWERS HAVE ALREADY PASSED KGJT AND WILL STAY EAST
OF A LINE FROM DELTA TO PARACHUTE. BY 20Z...SHOWERS WILL BECOME
MORE CONVECTIVE WITH ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS...MOST PREVALENT OVER THE MOUNTAINS. AT TIMES THESE
SHOWERS AND THUNDERSTORMS MAY BRING CIGS BELOW ILS BREAKPOINTS.
AND MOUNTAINS MAY BE OBSCD AT TIMES. A DOWNTURN IS EXPECTED BY
LATE AFTERNOON AND EARLY EVENING...WITH LITTLE TO NO SHOWERS
PERSISTING AFTER 04Z.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...EH/15
LONG TERM...15
AVIATION...EH
Hazardous weather outlook, Aug 27, 3:30 AM MST, 18 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
430 AM MDT THU AUG 27 2015
COZ001>014-017>023-UTZ022>025-027>029-281030-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
430 AM MDT THU AUG 27 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND EMBEDDED THUNDERSTORMS WILL PERSIST THROUGH THE EARLY
PART OF THE DAY OVER WESTERN COLORADO. DAYTIME HEATING WILL
RE-ENERGIZE STORMS THIS AFTERNOON AND EVENING...MAINLY OVER HIGHER
TERRAIN. THIS ACTIVITY WILL BE CAPABLE OF PRODUCING BRIEF HEAVY
RAIN...SMALL HAIL AND WIND GUSTS TO 30 MPH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
EXPECT AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EACH DAY
THROUGH THE MIDDLE OF NEXT WEEK...MAINLY OVER HIGHER TERRAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NL
In the hours before
Special weather statement, Aug 27, 3:39 PM MST, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
439 PM MDT THU AUG 27 2015
COZ003-007-009-010-272315-
ROAN AND TAVAPUTS PLATEAUS CO-GRAND AND BATTLEMENT MESAS CO-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS CO-
DEBEQUE TO SILT CORRIDOR CO-
439 PM MDT THU AUG 27 2015
...SPECIAL WEATHER STATEMENT...
AT 438 PM MDT...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
THUNDERSTORMS NEAR PARACHUTE...OR 34 MILES NORTHEAST OF GRAND
JUNCTION...MOVING SOUTHEAST AT 20 MPH. VERY HEAVY RAIN WILL PRODUCE
PONDING OF WATER ON INTERSTATE 70 FROM MILEMARKER 66 THROUGH 95.
WINDS IN EXCESS OF 30 MPH WILL ALSO BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RIFLE...SILT...PARACHUTE...COLLBRAN AND BATTLEMENT MESA.
LAT...LON 3919 10805 3953 10833 3963 10786 3955 10754
TIME...MOT...LOC 2238Z 316DEG 17KT 3946 10814
TGR
Special weather statement, Aug 27, 4:42 PM MST, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
542 PM MDT THU AUG 27 2015
UTZ027-280030-
ARCHES/GRAND FLAT UT-
542 PM MDT THU AUG 27 2015
...SPECIAL WEATHER STATEMENT...
AT 540 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTH DEVILS GARDEN IN ARCHES NATIONAL PARK...MOVING SOUTHEAST
AT 20 MPH.
HEAVY RAIN SHOWERS AND FREQUENT LIGHTNING WILL ACCOMPANY THIS
STORM. WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MOAB...CASTLE VALLEY AND ARCHES NATIONAL PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3890 10975 3898 10954 3866 10928 3854 10959
TIME...MOT...LOC 2340Z 334DEG 17KT 3888 10961
PF
Special weather statement, Aug 27, 8:09 PM MST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
909 PM MDT THU AUG 27 2015
COZ002-003-006>010-013-017-280345-
ROAN AND TAVAPUTS PLATEAUS CO-GRAND AND BATTLEMENT MESAS CO-
CENTRAL COLORADO RIVER BASIN CO-FLATTOPS CO-
CENTRAL YAMPA RIVER BASIN CO-UNCOMPAHGRE PLATEAU/DALLAS DIVIDE CO-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS CO-GRAND VALLEY CO-
DEBEQUE TO SILT CORRIDOR CO-
909 PM MDT THU AUG 27 2015
...SPECIAL WEATHER STATEMENT...
AT 907 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF SHOWERS AND
THUNDERSTORMS FROM 7 MILES NORTHWEST OF RIFLE...OR 30 MILES WEST OF
GLENWOOD SPRINGS...DOWN TO DOUGLAS PASS. THIS LINE IS MOVING TO THE
SOUTHEAST AT 25 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM ALONG
WITH BRIEF HEAVY RAIN. EXPECT PONDING OF WATER ALONG INTERSTATE 70.
LOCATIONS IMPACTED INCLUDE...
GRAND JUNCTION...GLENWOOD SPRINGS...FRUITA...RIFLE...NEW CASTLE...
SILT...PARACHUTE...DE BEQUE...RIO BLANCO...BATTLEMENT MESA...LOMA...
REDLANDS AND FRUITVALE.
LAT...LON 3952 10726 3902 10870 3936 10896 3963 10840
3993 10760 3985 10724
TIME...MOT...LOC 0307Z 328DEG 22KT 3959 10790
TGRSpecial weather statement, Aug 27, 8:54 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
954 PM MDT THU AUG 27 2015
COZ003-006>010-012-013-017-280415-
ROAN AND TAVAPUTS PLATEAUS CO-GRAND AND BATTLEMENT MESAS CO-
CENTRAL COLORADO RIVER BASIN CO-FLATTOPS CO-
WEST ELK AND SAWATCH MOUNTAINS CO-
UNCOMPAHGRE PLATEAU/DALLAS DIVIDE CO-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS CO-GRAND VALLEY CO-
DEBEQUE TO SILT CORRIDOR CO-
954 PM MDT THU AUG 27 2015
...SPECIAL WEATHER STATEMENT...
AT 952 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF THUNDERSTORMS
FROM GLENWOOD SPRINGS DOWN TO FRUITA ALONG THE INTERSTATE 70
CORRIDOR...MOVING SOUTH AT 30 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. BRIEF
HEAVY RAIN AND FREQUENT LIGHTNING WILL ALSO OCCUR WITH THIS LINE OF
STORMS.
LOCATIONS IMPACTED INCLUDE...
GRAND JUNCTION...GLENWOOD SPRINGS...FRUITA...RIFLE...CARBONDALE...NEW
CASTLE...BASALT...SILT...PALISADE...PARACHUTE...COLLBRAN...DE
BEQUE...MESA...BATTLEMENT MESA...EMMA...WHITEWATER...REDLANDS...
SKYWAY...CAMEO AND GRAND MESA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3880 10866 3922 10882 3946 10814 3966 10722
3927 10699
TIME...MOT...LOC 0352Z 339DEG 27KT 3930 10821
TGRLocal storm report, Aug 27, 9:11 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1011 PM MDT THU AUG 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 PM HAIL 2 S DE BEQUE 39.31N 108.21W
08/27/2015 E0.25 INCH MESA CO TRAINED SPOTTER
PEA TO DIME-SIZED HAIL
&&
EVENT NUMBER GJT1500974
RENWICKHeavy Rain, Gunnison
- When
- August 27, 9:30 PM MST to 11:00 PM MST
- Where
- Gunnison County, 6.47 mi ENE of Ragged Mtn to 4.78 mi ENE of Ragged Mtn
- Reported by
- Department of Highways
- Coordinates
- 39.129, -107.285
Heavy rainfall from a band of showers in a northwest flow produced a significant rock slide onto Highway 133 which closed McClure Pass for about five hours. Radar rainfall estimates for the day in the slide area were close to 1.5 inches, with most of that rainfall occurred with the band of showers in the evening.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Iowa, August 27 to 31, 2015$2.3 million · 78 events
- Heat in Nevada, August 27, 20151 death · 1 event
- Damaging Wind in Nebraska, August 27, 2015$4.1 million · 61 kt wind · 1 event
- Flash Flooding and Lightning Strikes in South Dakota, August 27, 2015$360,000 · 4 events
- Damaging Winds and Heavy Rain in Arizona, August 27, 2015$223,000 · 70 kt wind · 10 events
- Flash Flood and Flood in Nebraska, August 27 to 28, 2015$300,000 · 2 events
- Hail in Kansas, August 27, 2015$100,000 · 2.75 in hail · 5 events
- Damaging Wind in Arizona, August 27, 2015$20,000 · 56 kt wind · 1 event
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, August 27, 201552 kt wind · 9 events
- Flash Flood and Flooding in Kansas, August 27, 2015$1,000 · 1 in hail · 8 events
- Tropical Storm in Puerto Rico, August 27 to 28, 2015$2,000 · 4 events
- Wildfire and High Wind in Alaska, August 27 to 31, 201565 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599905.